Alert archive / Utah / Flash Flood Warnings in 2019
Flash Flood Warning 7, NWS Salt Lake City, UT
NWS Salt Lake City, UT issued this flash flood warning at Jul 26, 2019, 5:15 PM MDT for Utah County, Utah. It was in force for 2 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 26, 2019, 5:15 PM MDT (23:15 UTC)
- Expired
- Jul 26, 2019, 7:15 PM MDT
- In force
- 2 hr
- Issued by
- NWS Salt Lake City, UT
- Area
- Storm-based polygon
- Flood severity
- None
County Utah County, UT
The radar
The Salt Lake City radar (KMTX), 167 km from the middle of the area, began a volume at 23:17 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 26, 5:35 PM MDT | FLASH FLOOD | Birdseye, UT | FLASH FLOODING HAS CLOSED US-89 NEAR BIRDSEYE. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 20 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Salt Lake City I, UT (KSLC), launched 12:00Z, 11.3 hours before the alert went out and 100 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 61 J/kg
- Mixed-layer CIN
- -187 J/kg
- Mixed-layer LCL
- 2211 m above ground
- 0-6 km bulk shear
- 6 kt
- 0-1 km storm-relative helicity
- -28 m²/s²
- 0-3 km storm-relative helicity
- 16 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
945
WGUS55 KSLC 262315
FFWSLC
UTC049-270115-
/O.NEW.KSLC.FF.W.0007.190726T2315Z-190727T0115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Salt Lake City UT
515 PM MDT Fri Jul 26 2019
The National Weather Service in Salt Lake City has issued a
* Flash Flood Warning for...
South central Utah County in northern Utah...
* Until 715 PM MDT
* At 513 PM MDT, Doppler radar indicated a thunderstorm producing
heavy rain over the back side of the Pole Creek burn scar near
Birdseye. Up to one inch of rain has already fallen. Flash
flooding is expected to begin shortly on US-89 near the Birdseye
area.
* Some locations that will experience flooding include...
Birdseye.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If a debris flow has occurred it is important to realize that the
runout area remains very dangerous. Additional debris flows may occur
within minutes of the original flow. Please remain vigilant and be
prepared to take swift action.
&&
LAT...LON 3983 11162 3996 11171 4008 11144 3991 11136
$$
MT2 follow-up statements
193 WGUS75 KSLC 270014 FFSSLC Flash Flood Statement National Weather Service Salt Lake City UT 614 PM MDT Fri Jul 26 2019 UTC049-270115- /O.CON.KSLC.FF.W.0007.000000T0000Z-190727T0115Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Utah UT- 614 PM MDT Fri Jul 26 2019 ...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 715 PM MDT FOR SOUTH CENTRAL UTAH COUNTY... At 609 PM MDT, flash flooding continues on the back side of the Pole Creek burn scar in southern Utah county. The Utah Department of Transportation reported a debris flow that closed US-89 in both directions near milepost 307, just north of Birdseye. Additionally, Utah County Emergency Management Reports that some vehicles were swept off the road due to the debris flow and several more remain stranded on the road. National Weather Service radar estimates that an inch to an inch and a half of rain fell in approximately 45 minutes across a broad area in the vicinity of Birdseye. Continue to avoid this area for the duration of the warning, as it will take time for flood waters to recede. Some locations that will experience flooding include... Birdseye. PRECAUTIONARY/PREPAREDNESS ACTIONS... Turn around, don't drown when encountering flooded roads. Most flood deaths occur in vehicles. If a debris flow has occurred it is important to realize that the runout area remains very dangerous. Additional debris flows may occur within minutes of the original flow. Please remain vigilant and be prepared to take swift action. && LAT...LON 3983 11162 3996 11171 4008 11144 3991 11136 $$ MT
876 WGUS75 KSLC 270110 FFSSLC Flash Flood Statement National Weather Service Salt Lake City UT 710 PM MDT Fri Jul 26 2019 UTC049-270119- /O.EXP.KSLC.FF.W.0007.000000T0000Z-190727T0115Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Utah UT- 710 PM MDT Fri Jul 26 2019 ...THE FLASH FLOOD WARNING FOR SOUTH CENTRAL UTAH COUNTY WILL EXPIRE AT 715 PM MDT... Though the heavy rain has ended, US-89 near Birdseye remains closed due to the debris flow. Continue to avoid this area. LAT...LON 3983 11162 3996 11171 4008 11144 3991 11136 $$ MT
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before this flash flood warning went out at Jul 26, 3:19 PM MDT, 1 hour 56 minutes earlier.
Area forecast discussion, Jul 26, 3:19 PM MDT, 1 hour 56 minutes before
Area Forecast Discussion
National Weather Service Salt Lake City UT
319 PM MDT Fri Jul 26 2019
.SYNOPSIS...Shower and thunderstorm activity will increase across
Utah this afternoon and evening as a weather disturbance lifts
slowly east northeast through the region. Drier air will follow
this weather disturbance and produce dry and seasonally warm
conditions through early next week.
&&
.SHORT TERM (Through 00z Tuesday)...A return flow short wave
that is currently tracking across southwestern Utah will continue
to lift to the northeast through this evening. Added forcing from
weak dynamic lift from this provided a spark for numerous showers
and thunderstorms across southern Utah over the last several
hours, and these will areally expand north and east coincident
with the wave translation moving forward. The environment from
roughly KSLC and points south remains primed with deep moisture
(PWAT roughly 90th percentile for the day) and increasing
instability (near 1500 J/KG) for maintenance of these storms into
this evening, with locally heavy rainfall potential remaining a
threat...including recent burn scars in central/northern Utah
susceptible to debris flows. A flash flood watch remains in place
through this evening regarding this threat.
Flow will veer west-northwest tonight into Saturday allowing a
drier flow aloft to impinge on the area for the weekend. This
drying trend will be slow to occur across the mountain spines and
east as initial drying should be aloft with mid/low level
residual moisture remaining plentiful. Can not rule out locally
heavy rain associated convection in the afternoon for those areas.
This said, trends will be to dry west to east for the latter half
of the weekend as the high bulges northwest into Idaho allowing a
stable/dry northwesterly flow aloft to dominate for Sunday. The
ridge will begin to shift back towards the 4-corner region Monday
once again setting up better trajectories for mid level moisture
advection back into the area, but more so in the long term. In
large for Monday, dry and hot with temps several degrees above
seasonal norms.
.LONG TERM (After 00Z Tuesday)...Midlevel ridge nudges slightly
eastward, ushering in another monsoonal surge with increasing chance
of convective showers and thunderstorms over the higher terrain.
Afternoon max temps should hover around or even slightly below norms
for much of the work week. A weak shortwave moving through the
northern CWA after midweek may promote more widespread precip.
Lingering moisture after the wave will maintain a threat of showers
and thunderstorms across the region through the end of the forecast
period.
&&
.AVIATION...Northerly winds are expected to switch to the southeast
around 03Z. VFR conditions will prevail through the day with a 40
percent chance of showers/thunderstorms impacting the terminal
during the 22-03Z timeframe. Winds may become gusty and erratic
during showery periods. Cigs will likely remain around 10kft AGL
with possible dips to 8k during showers.
&&
.FIRE WEATHER...Deep moisture has returned to the north today,
and coupled with a wave moving SW-NE across the district this
afternoon/evening, will allow for elevated wetting rain potential
across most all of the district through this evening. A drier
westerly flow will develop Saturday gradually drying the
district from west to east during the day, but enough residual
moisture will remain in place across the mountains and east for
another round of scattered showers/storms during the peak
heating hours. Come Sunday much drier conditions will exist,
and as the high pressure builds west of the area into next week,
warming trend temps will once again occur.
&&
.SLC WATCHES/WARNINGS/ADVISORIES...
UT...Flash Flood Watch until 10 PM MDT this evening for UTZ004-008-
010-517.
WY...None.
&&
Merrill/Verzella
For more information from NOAA's National Weather Service visit...
http://weather.gov/saltlakecity
For frequently asked questions about the Area Forecast Discussion
visit...
http://weather.gov/saltlakecity/general/afd_faqs.phpHazardous weather outlook, Jul 26, 6:14 AM MDT, 11 hours 1 minute before
Hazardous Weather Outlook National Weather Service Salt Lake City UT 614 AM MDT Fri Jul 26 2019 UTZ001>016-019>021-517-518-WYZ021-271200- Cache Valley/Utah Portion-Northern Wasatch Front- Salt Lake and Tooele Valleys-Southern Wasatch Front- Great Salt Lake Desert and Mountains-Wasatch Mountain Valleys- Wasatch Mountains I-80 North-Wasatch Mountains South of I-80- Western Uinta Mountains-Wasatch Plateau/Book Cliffs- Western Uinta Basin-Castle Country-San Rafael Swell- Sanpete/Sevier Valleys-West Central Utah-Southwest Utah- Utahs Dixie and Zion National Park-South Central Utah- Glen Canyon Recreation Area/Lake Powell-Central Mountains- Southern Mountains-Southwest Wyoming- 614 AM MDT Fri Jul 26 2019 This Hazardous Weather Outlook is for the western two thirds of Utah and southwest Wyoming. .DAY ONE...Today and Tonight Scattered showers and thunderstorms will develop once again across much of the outlook area today. These showers and storms will have the potential for brief, but heavy rain, which could result in flash flooding and debris flows near any of the burn scars in central and southern Utah. This shower and thunderstorm activity will peak during the afternoon and early evening hours, then decrease to scattered light showers across mainly northern Utah and southwest Wyoming late tonight. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Scattered showers and isolated thunderstorms will linger across the northern portion of the outlook area through Saturday afternoon. Significantly drier air will spread across the outlook from the west beginning late Saturday. This drier air will bring an end to showers and thunderstorms by Sunday, with these dry conditions extending into the first half of the next week. Temperatures will climb back above late July norms early in the week. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to standard operating procedures. For more information from NOAA/s National Weather Service visit... http://weather.gov/saltlakecity For information on potential road travel impacts visit... http://www.udottraffic.utah.gov/roadweatherforecast.aspx
In the hours before
Special weather statement, Jul 26, 12:06 PM MDT, 5 hours 9 minutes before
Special Weather Statement
National Weather Service Salt Lake City UT
1206 PM MDT Fri Jul 26 2019
UTZ518-261900-
Southern Utah Mountains UT-
1206 PM MDT Fri Jul 26 2019
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN GARFIELD AND EAST
CENTRAL IRON COUNTIES UNTIL 100 PM MDT...
At 1206 PM MDT, National Weather Service Doppler radar indicated a
strong thunderstorm near Panguitch, or 26 miles south of Junction...
moving northeast at 5 mph.
Nickel size hail and winds in excess of 40 mph will be possible.
Locations impacted include...
Panguitch.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If threatening weather approaches, take shelter in a sturdy building.
Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3776 11237 3775 11252 3797 11264 3812 11226
3786 11209
TIME...MOT...LOC 1806Z 239DEG 5KT 3788 11237
BonnetteThe office that day
Everything else NWS Salt Lake City, UT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 26, 3:18 AM MDT | Flash Flood Watch | SLC | 19 hr | |
| Jul 26, 12:06 PM MDT | Special Weather Statement | SLC | Piute | 54 min |
Nearby
Flash Flood Warnings in Utah, 2019Every flash flood warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.